Arizona, 2022Flash Flooding in Arizona, August 19, 2022
August 19, 2022 · NWS FGZ · 2 events in 2 counties and zones
Deep monsoon moisture brought thunderstorms with heavy rain across portions of northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture brought thunderstorms with heavy rain across portions of northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:27 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 19, 2:27 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
227 PM MST Fri Aug 19 2022
.SYNOPSIS...An active monsoon pattern will continue across
northern and central Arizona through Saturday. Heavy rainfall
leading to flash flooding will continue to remain a threat. A
slight downturn in storm activity is forecast early next week,
especially north of the Mogollon Rim. Cooler temperatures are
expected through the weekend before warming up next week.
&&
.DISCUSSION...Showers and thunderstorms have begun firing up
across our CWA this afternoon. We'll continue to see storms
develop throughout the day and into the evening hours. There have
been minimal flood/flash flooding concerns so far today; however,
the ground is very saturated from the last several days of
consistent rainfall that it will not take much to see pooling of
water. With the scattered to widespread storm coverage ongoing, we
do have a Flash Flood Watch in effect for most of northern and
central Arizona minus the Black Mesa, Chinle Valley, and
northeastern Plateaus. This Watch is in effect until 11 PM MST
Saturday. With storm chances fading to our north prior to the
weekend, the Kaibab Plateau and Marble/Glen Canyons zones will be
removed from the Flash Flood Watch at 11 PM MST today (Friday).
Always have a way to receive weather alerts and be sure to check
our social pages (Twitter and Facebook) for updated information on
current weather hazards.
Over the weekend...Scattered to widespread storms will once again
appear for Saturday, but this vast storm coverage is not expected
to stick around. As Sunday roles around, a northeasterly flow
aloft will drive drier air into the northern areas of our CWA.
Despite the influx of dry air in some locations, areas along and
south of the Mogollon Rim will likely still see scattered storm
development.
Monday onward...A slight downward trend in daily afternoon showers
and storms will persist through the first half of next week. The
aforementioned northeasterly flow aloft will continue thanks to a
high pressure system positioning over the Great Basin region. This
will continue to keep the majority of storm development in areas
south of the Mogollon Rim, but we cannot rule out the possibility
of showers to occur in other areas across northern Arizona.
&&
AVIATION...For the 00Z TAF package...Showers and thunderstorms
will persist well into the evening and overnight, especially
southeast of a KPRC-KOV7 line. Surface winds light and mainly VFR
conditions away from storms. SHRA/TSRA will again become widespread
after 17Z. Aviation discussion not updated for TAF amendments.
&&
FIRE WEATHER...Expect numerous showers and thunderstorms
through Sunday. Gusty and erratic winds and localized flash flooding
will be likely.
Monday through Wednesday...A downward trend in thunderstorm activity
is possible. However, isolated to scattered storm coverage is still
expected with local flash flooding possible.
&&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MST this evening for AZZ004>006-104>106.
Flood Watch through Saturday evening for AZZ007-008-011>018-037-
038-040-107-108-111>118-137-138-140.
&&
PUBLIC...Swenson
AVIATION...MAS
FIRE WEATHER...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Local storm report, Aug 19, 12:30 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 1 E JOSEPH CITY 34.96N 110.31W
08/18/2022 NAVAJO AZ DEPT OF HIGHWAYS
INTERSTATE 40 WAS CLOSED DUE TO FLOODING ON
THE EASTERN SIDE OF JOSEPH CITY.
&&
MASSpecial weather statement, Aug 19, 4:04 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
404 PM MST Fri Aug 19 2022
AZZ006-007-192315-
Coconino Plateau-Grand Canyon Country-
404 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of the Colorado River
West of Supai through 415 PM MST...
At 403 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Toroweap Campground, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects and make
boating difficult. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado Rive West of Supai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Get to relatively higher ground if you are in
a canyon.
&&
LAT...LON 3624 11300 3623 11298 3624 11294 3626 11292
3625 11291 3626 11289 3628 11287 3628 11284
3629 11282 3625 11272 3608 11290 3619 11304
TIME...MOT...LOC 2303Z 300DEG 14KT 3623 11291
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TMSpecial weather statement, Aug 19, 4:34 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
434 PM MST Fri Aug 19 2022
AZZ012-200000-
Little Colorado River Valley in Coconino County-
434 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of Coconino County
along I-40 west of Winslow through 500 PM MST...
At 433 PM MST, Doppler radar was tracking a strong thunderstorm over
Two Guns, or 23 miles west of Winslow, moving slowly south at 5 mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall potentially
reducing visibility.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Two Guns, Rimmy Jims and Meteor Crater.
This includes Interstate 40 between mile markers 225 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3517 11110 3515 11103 3501 11102 3508 11129
TIME...MOT...LOC 2333Z 015DEG 6KT 3510 11113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JJMSpecial weather statement, Aug 19, 5:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
505 PM MST Fri Aug 19 2022
AZZ008-037-200030-
Yavapai County Valleys and Basins-Yavapai County Mountains-
505 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of southern Yavapai
County along I-40 through 530 PM MST...
At 503 PM MST, Doppler radar was tracking a several strong
thunderstorms near Bumble Bee, or 20 miles north of New River,
moving southeast at 10 to 15 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rock Springs, Bumble Bee and Black Canyon City.
This includes Interstate 17 between mile markers 242 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized flooding and reduced visibility. Do not drive your
vehicle through flooded roadways. Practice caution as heavy rain may
be displacing rocks onto the road.
&&
LAT...LON 3426 11222 3428 11200 3418 11186 3401 11177
3406 11228
TIME...MOT...LOC 0003Z 328DEG 13KT 3418 11206
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JJMFlash Flood, Gila
- When
- August 19, 5:15 PM MST to 8:45 PM MST
- Where
- Gila County, 2.82 mi SSE of Jakes Corner to 4.13 mi NW of Government Hill
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 33.980, -111.310
Tonto Creek showed a 2.4 foot rise between 515 PM and 645 PM near Jakes Corner before the creek entered Roosevelt Lake.
Flash Flood, Yavapai
- When
- August 19, 7:30 PM MST to 9:30 PM MST
- Where
- Yavapai County, 0.9 mi NE of Whipple to 0.14 mi SW of Entro
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.560, -112.440
Granite Creek rose 4.5 feet at the USGS gauge in Prescott.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, August 19, 20221 death · $4,000 · 2 events
- Damaging Wind in Idaho, August 19, 2022$500,000 · 1 event
- Flash Flooding and Hail in Iowa, August 19, 2022$20,000 · 3 in hail · 20 events
- Flash Flooding in South Carolina, August 19, 2022$36,000 · 5 events
- Flash Flooding and Flood in Arizona, August 19 to 20, 2022$15,000 · 12 events
- Flash Flood and Hail in Iowa, August 19, 20221.5 in hail · 10 events
- Damaging Winds in Georgia, August 19 to 20, 2022$1,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 19, 20221 in hail · 7 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2022$1,000 · 50 kt wind · 6 events
- Flash Flooding in Arizona, August 19, 20224 events
- Hail and Damaging Wind in Nebraska, August 19, 20221.25 in hail · 4 events
- Flash Flooding and Debris Flow in Kentucky, August 19 to 20, 20224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055274, 1055276.